• Users Online: 105
  • Print this page
  • Email this page
CASE REPORT
Year : 2018  |  Volume : 6  |  Issue : 1  |  Page : 27-30

Carbamazepine-induced toxic epidermal necrolysis


1 Department of Pharmacy, Sumandeep Vidyapeeth, Vadodara, Gujarat, India
2 Department of Skin and VD, SBKS Medical Institute and Research Centre, Sumandeep Vidyapeeth, Vadodara, Gujarat, India

Correspondence Address:
Dr. Kushal Gohel
Department of Pharmacy, Sumandeep Vidyapeeth, At and Po. Piparia, Vadodara - 391 760, Gujarat
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/JIHS.JIHS_9_18

Rights and Permissions

Toxic epidermal necrolysis (TEN) is an uncommon; however, life-threatening dermatological condition which occurs most frequently by the use of drugs. Some group of medications, such as antiepileptics, antibiotics as well as antivirals, can induce such adverse drug reaction (ADR). Among the antiepileptics, carbamazepine is widely prescribed in case of epilepsy and trigeminal neuralgia. Here, we report a case of 22-year-old male with seizure disorder with a history of carbamazepine-induced skin lesions. Patient along with caregiver had approached local physician for increased seizure episodes but did not mention about the allergic history, and he was restarted on carbamazepine. As a result, the patient again developed skin lesions for which he consulted the dermatology outpatient department of the hospital. After outpatient department consultation, he was admitted to the ward for further clinical management. On hospitalization, the patient was diagnosed with carbamazepine-induced TEN (body surface area >40%). The management included immediate withdrawal of carbamazepine and supportive therapy with corticosteroids, antibiotics, antiepileptics, and antiallergic medications. After 15 days of rigorous treatment and hospitalization, the patient was discharged, as erosions healed with reepithelization. Based on this case, it can be concluded that reinitiation of a medication with a history of known allergy can result in TEN which is a serious life-threatening ADR. For the prevention of such ADR, thorough patient medical history should be obtained on each consultation. In addition, the patient and caregiver have to be informed about the clinical condition and the drugs which can provoke such adverse reaction.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed38    
    Printed3    
    Emailed0    
    PDF Downloaded23    
    Comments [Add]    

Recommend this journal